MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM PATELLA-ASYMMETRIC; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM PATELLA-ASYMMETRIC; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5552-L-350
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Noise, Audible (3273)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); Swelling/ Edema (4577)
Date of Event 05/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Patient reported experiencing pain, clicking and "knocking" since primary surgery.
 
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
The following devices were also listed in this report: triathlon p/a cr beaded #6r; cat# 5517f602; lot# lt96p.Tritanium bplate triathlon s6; cat# 5536b600; lot# ctd55962.X3 triathlon cs insert #6 11mm; cat# 5531-g-611-e; lot# v473xx.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Reported event: an event regarding periprosthetic fracture involving a triathlon patella was reported.The event was confirmed.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remains implanted.-clinician review: a review of the provided medical records by a clinical consultant indicated: "the patient underwent a right tka with an uncemented triathlon implant after a long course of conservative care that included injection and physical therapy.The patient had undergone a medial unicompartmental knee procedure on the left side sometime prior, but no information was provided for that implant or procedure.The x-rays prior to surgery showed severe varus oa.The procedure was performed (b)(6) 2021 with standard instruments, although it appeared there had been an attempt to schedule surgery sometime prior with the robot.The surgery appeared uncomplicated.The hospital records and postoperative course were not provided for review.Starting at approximately 7 weeks postoperatively the patient complained of difficulty rising from a seated position and pain anteriorly.This was managed conservatively until nearly 6 months postoperatively when the pain and patient complaints, combined with x-ray findings that seemed to indicate potential loosening, and a small proximal pole patella fracture led to a ct scan evaluation of the knee.The ct scan did not show loosening of the implant despite the changes seen on plain film, but did confirm the fracture.The fractured fragment was likely a small osteophyte rather than the patella proper.The patient continued to complain and had some effusion, but the pain level seemed to stabilize at a 3/10 level.He was able to play pickleball.The decision was to continue to follow conservatively and follow-up in one year.The clicking an ¿knocking¿ reported in the pi report were not clearly documented in the office notes.No data after 02/17/2022 were provided for review.Event confirmation: placement of an uncemented triathlon knee can be confirmed.Ongoing pain, swelling, and a small proximal patella fracture can be confirmed.The clicking and ¿knocking¿ cannot be confirmed.Loosening cannot be confirmed.Root cause: the root cause of the anterior knee pain may be the result of the proximal patellar ¿osteophyte¿ fracture but this cannot be certain.The root cause of the swelling, ¿knocking¿, clicking and potential loosening cannot be ascertained.Certification: i certify that i have completed the medical risk assessment form to the best of my abilities as a healthcare professional and that my opinions reflect my personal and independent medical judgment and analysis." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that patient's patella bone fractured was confirmed.A review of the provided medical records by a clinical consultant indicated: "the patient underwent a right tka with an uncemented triathlon implant after a long course of conservative care that included injection and physical therapy.The patient had undergone a medial unicompartmental knee procedure on the left side sometime prior, but no information was provided for that implant or procedure.The x-rays prior to surgery showed severe varus oa.The procedure was performed (b)(6) 2021 with standard instruments, although it appeared there had been an attempt to schedule surgery sometime prior with the robot.The surgery appeared uncomplicated.The hospital records and postoperative course were not provided for review.Starting at approximately 7 weeks postoperatively the patient complained of difficulty rising from a seated position and pain anteriorly.This was managed conservatively until nearly 6 months postoperatively when the pain and patient complaints, combined with x-ray findings that seemed to indicate potential loosening, and a small proximal pole patella fracture led to a ct scan evaluation of the knee.The ct scan did not show loosening of the implant despite the changes seen on plain film, but did confirm the fracture.The fractured fragment was likely a small osteophyte rather than the patella proper.The patient continued to complain and had some effusion, but the pain level seemed to stabilize at a 3/10 level.He was able to play pickleball.The decision was to continue to follow conservatively and follow-up in one year.The clicking an ¿knocking¿ reported in the pi report were not clearly documented in the office notes.No data after 02/17/2022 were provided for review.Event confirmation: placement of an uncemented triathlon knee can be confirmed.Ongoing pain, swelling, and a small proximal patella fracture can be confirmed.The clicking and ¿knocking¿ cannot be confirmed.Loosening cannot be confirmed.Root cause: the root cause of the anterior knee pain may be the result of the proximal patellar ¿osteophyte¿ fracture but this cannot be certain.The root cause of the swelling, ¿knocking¿, clicking and potential loosening cannot be ascertained.Certification: i certify that i have completed the medical risk assessment form to the best of my abilities as a healthcare professional and that my opinions reflect my personal and independent medical judgment and analysis." the exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient reported experiencing pain, clicking and "knocking" since primary surgery.Update as per med review: the ct scan did not show loosening of the implant despite the changes seen on plain film, but did confirm the fracture.The +fractured fragment was likely a small osteophyte rather than the patella proper.

Brand Name
TRITANIUM PATELLA-ASYMMETRIC
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NJ NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick, NJ NA
EI   NA
2018315000
MDR Report Key17368612
Report Number0002249697-2023-00811
Device Sequence Number11691349
Product Code MBH
UDI-Device Identifier07613327013559
UDI-Public07613327013559
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2026
Device Catalogue Number5552-L-350
Device Lot NumberNH001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/29/2023
Supplement Date Received by Manufacturer09/22/2023
Initial Report FDA Received Date07/21/2023
Supplement Report FDA Received Date10/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age66 YR
Patient SexMale
Patient Weight111 KG